Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 189, NWS Springfield, MO

August 10, 2005Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 2005, 2:55 PM CDT for Phelps County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 2:55 PM CDT (19:55 UTC)
Expired
Aug 10, 2005, 3:42 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Phelps County, MO

The radar

The St Louis radar (KLSX), 118 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 101956
SVRSGF
MOC161-102100-
/O.NEW.KSGF.SV.W.0189.050810T1955Z-050810T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHELPS COUNTY IN CENTRAL MISSOURI.

* UNTIL 400 PM CDT.

* AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5
  MILES SOUTH OF ST. JAMES...OR 8 MILES EAST OF ROLLA. THE THIS STORM
  WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
  PHELPS COUNTY.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3803 9155 3802 9172 3779 9170 3779 9154

$$

SAW
2 follow-up statements
000 
WWUS53 KSGF 102010
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CDT WED AUG 10 2005

MOC161-102100-
/O.CON.KSGF.SV.W.0189.000000T0000Z-050810T2100Z/
PHELPS MO-
309 PM CDT WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR PHELPS COUNTY UNTIL
400 PM CDT...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTH OF ST. JAMES...OR 11 MILES SOUTHEAST OF ROLLA.
MOVEMENT WAS NEARLY STATIONARY.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
PHELPS COUNTY.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3802 9155 3798 9170 3779 9170 3779 9154

$$

SAW
000 
WWUS53 KSGF 102042
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT WED AUG 10 2005

MOC161-102048-
/O.CAN.KSGF.SV.W.0189.000000T0000Z-050810T2100Z/
PHELPS MO-
341 PM CDT WED AUG 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR PHELPS COUNTY HAS BEEN
CANCELLED...

AT 336 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE CURRENTLY AFFECTING 
PULASKI COUNTY.  IF THESE STORMS HOLD TOGETHER...THEY MAY AFFECT FAR 
WESTERN SECTIONS OF PHELPS COUNTY.  STAY TUNED TO NOAA WEATHER RADIO 
OR OTHER MEDIA OUTLETS IN THE EVENT ADDITIONAL WARNINGS ARE ISSUED.

LAT...LON 3802 9155 3798 9170 3779 9170 3779 9154

$$

SAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:50 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 10, 2:50 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT WED AUG 10 2005

.DISCUSSION...
ISOLATED CONVECTION WAS AGAIN BUBBLING UP IN THE SEASONABLY HOT AND
HUMID AIRMASS ACROSS THE AREA. RATHER BENIGN SURFACE FEATURES WERE
IN PLACE WITH A WEAK WIND FIELD AT THE SURFACE AND ALOFT. A WEAK
BOUNDARY HAD SAGGED INTO NORTHERN MISSOURI WITH SOME INDICATION OF A
WEAK SURFACE LOW OVER EAST CENTRAL MISSOURI.

ISOLATED PULSE TYPE THUNDERSTORMS WILL LINGER INTO THE EVENING
BEFORE DISSIPATING WITH THE LOSS OF DAYTIME HEATING. MODELS SUGGEST
THAT CONVECTION MAY LINGER ACROSS THE EASTERN OZARKS OVERNIGHT AS
THE EASTERN FLANK OF THE FRONT TO THE NORTH SAGS SOUTHWARD.

THIS FRONT WILL RETREAT TO THE NORTH THURSDAY AS THE BROAD UPPER
RIDGE REMAINS ANCHORED ACROSS THE REGION. ABOVE NORMAL BUT
SEASONABLY HOT TEMPERATURES WILL CONTINUE THURSDAY AND FRIDAY,
ISOLATED CONVECTION CANNOT BE RULED OUT BUT DIFFICULT DETERMINE
FAVORED AREAS OF DEVELOPMENT.

THE RIDGE WILL TRANSLATE EASTWARD THIS WEEKEND AS STRONGER UPPER
LEVEL WESTERLIES MIGRATE TO THE SOUTH AND A TROUGH DEVELOPS OUT
WEST. AS A RESULT...A SURFACE BOUNDARY WILL PUSH SLOWLY SOUTH TOWARD
THE REGION. THIS FRONT IN ASSOCIATION WITH MINOR SHORTWAVES RIDING
THROUGH THE THE UPPER LEVEL WESTERLIES WILL BRING A MORE LEGITIMATE
CHANCE OF RAIN LATER IN THE WEEKEND. THIS FRONT WILL MEANDER ACROSS
EARLY NEXT WEEK AS IT BECOMES PARALLEL TO THE FLOW ALOFT. THIS WILL
KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS GOING THROUGH TUESDAY.

FOSTER

&&

.AVIATION...
ISOLATED THUNDERSTORMS CONTINUE INTO EARLY THIS EVENING. STORM
COVERAGE WILL BE LIMITED IN THE JOPLIN (KJLN) AREA WITH SLIGHTLY
MORE COVERAGE AROUND THE SPRINGFIELD (KSGF) TERMINAL. MVFR
CONDITIONS CAN BE EXPECTED WHERE STORMS OCCUR. SOME MVFR VISIBILITY
IN HAZE WILL BE POSSIBLE AGAIN EARLY THURSDAY MORNING.

FOSTER

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 10, 1:03 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 PM CDT WED AUG 10 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
103 PM CDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER
 INTO THE EARLY EVENING. THUNDERSTORM DEVELOPMENT WILL BE
 CONCENTRATED ACROSS SOUTH CENTRAL MISSOURI. THE STRONGEST STORMS
 WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT CLOUD TO
 GROUND LIGHTNING...SMALL HAIL...AND WIND GUSTS IN EXCESS OF 40 MPH.
 A COUPLE OF SEVERE STORMS WITH WINDS IN EXCESS OF 60 MPH WILL BE
 POSSIBLE.

 ALSO...HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON...
 ESPECIALLY ACROSS CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 HEAT INDICES WILL ONCE AGAIN APPROACH 100 DEGREES ACROSS MUCH OF
 THE OUTLOOK AREA THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:28 PM CDTSevere Thunderstorm WarningSGFPulaski55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.